Back grey_arrow_rt.gif
 
 
NY Times Reports on FRAM Study
 
 
  "H.I.V. Drugs Not at Fault for Causing Gain in Girth"
 
NY Times
November 1, 2005
By DAVID TULLER
 
SAN FRANCISCO, Oct. 31 - The new class of drugs called protease inhibitors revolutionized the care of H.I.V. patients in 1996.
 
But many people who took the drugs began to lose fat tissue in their cheeks, arms, legs and buttocks. Many also developed a paunch - nicknamed "Crix belly" after Crixivan, one protease inhibitor - and they gained weight in their upper trunks.
 
The weight loss and weight gain, known respectively as peripheral lipoatrophy and central lipohypertrophy, were generally treated as a single phenomenon involving the redistribution of body fat.
 
Some patients refused the new drugs because they worried that this syndrome, called lipodystrophy, would mark them as having H.I.V. or AIDS.
 
But growing a big belly is not part of any such syndrome, according to a new study of H.I.V.-infected men. The study, published recently in The Journal of Acquired Immune Deficiency Syndrome, found that any weight gain in people who took the drugs was associated with age, not with H.I.V. or protease inhibitors.
 
In contrast, the study also determined that peripheral fat loss was a distinct phenomenon and was associated with two medications that are no longer among the first drugs prescribed for H.I.V. patients.
 
Dr. Mitchell Katz, director of the San Francisco Department of Public Health, said the findings would help persuade nervous patients to start or maintain H.I.V. treatment.
 
"I still have a lot of patients who are reluctant to take antiretroviral drugs for fear they will be disfigured by lipodystrophy," Dr. Katz said. "I think this study offers quite a lot of reassurance to them.
 
"It's saying that the drugs most implicated in weight loss are two that are on their way out."
 
The study compared fat distribution in various parts of the body - as measured by patient's own reporting, clinical assessment and M.R.I. scanning - in 425 H.I.V.-infected men and in 152 uninfected men from age 33 to 45.
 
Of the men who were H.I.V.-positive, 38 percent suffered from peripheral lipoatrophy, compared with 5 percent of the people in the control group.
 
The drugs associated with the weight loss were indinavir, the generic name for Crixivan, and stavudine, also known as d4T, an earlier H.I.V. drug.
 
In addition, only 40 percent of the participants infected with H.I.V. experienced significant weight gain around the trunk, compared with 56 percent of the control group.
 
And H.I.V.-positive men who had weight loss in their extremities were more likely to have lost weight in their stomachs and elsewhere than they were to have gained it.
 
Dr. Carl Grunfeld, the study's principal investigator and a professor of medicine at the University of California, San Francisco, said the abdominal weight gain seen in many H.I.V. patients receiving treatment was probably related to improved health as well as aging.
 
He acknowledged that the paunch could appear abnormal but said it was because of the weight loss in the extremities.
 
"It doesn't look like normal obesity because of the lipoatrophy," he said. "You don't usually see people with thin arms and legs and big bellies."
 
Dr. Katz, the San Francisco public health director, cautioned that people taking H.I.V. medications still could be troubled with genuine lipohypertrophy, even though the research suggested that the drugs were not a discernible factor within a larger population.
 
"The study doesn't change the fact that we can point to a few extreme cases," he said. "But it shows we understood lipodystrophy based on that extreme response."
 
Still, he said, there are also many H.I.V.-negative men "running around with tremendous pot-bellies."
 
In the study, the subjects and the members of the control group were men whose primary H.I.V. exposure was from having sex with other men.
 
Therefore, the findings do not necessarily reflect the experience of other H.I.V.-infected demographic groups, like women and intravenous drug users.
 
 
 
 
  icon paper stack View Older Articles   Back to Top   www.natap.org